Alert archive / Pennsylvania / Flash Flood Warnings in 2018
Flash Flood Warning 9, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 31, 2018, 8:26 PM EDT for Clarion County, Forest County, Venango County, Pennsylvania. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 8:26 PM EDT (00:26 UTC)
- Expired
- May 31, 2018, 10:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clarion County, PA, Forest County, PA, Venango County, PA
The radar
The Pittsburgh radar (KPBZ), 123 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 8:35 PM EDT | FLASH FLOOD | 2 Ene President, PA | FLASH FLOODING REPORTED NEAR BAILEY DRIVE ON ROUTE 62. ROUTE 62 IS CLOSED WITH WATER FLOWING AND DEBRIS FLOWING OVER. |
| May 31, 8:39 PM EDT | FLASH FLOOD | 1 Ne President, PA | MULTIPLE MUDSLIDES ALONG ROUTE 62 IN AND NORTHEAST OF PRESIDENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 0.4 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1429 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
027 WGUS51 KPBZ 010026 FFWPBZ PAC031-053-121-010230- /O.NEW.KPBZ.FF.W.0009.180601T0026Z-180601T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 826 PM EDT THU MAY 31 2018 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... East central Venango County in northwestern Pennsylvania... North central Clarion County in west central Pennsylvania... Southwestern Forest County in northwestern Pennsylvania... * Until 1030 PM EDT. * At 826 PM EDT, radar indicated heavy rain in the warned area. FLASH FLOODING... Expected. ESTIMATED RAINFALL... Up to 2 inches. ADDITIONAL RAINFALL...Up to 1 inch. * Some locations that may experience flooding include... Tionesta... Excessive rainfall over the warned area could cause mud slides near steep terrain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4152 7934 4137 7934 4136 7953 4151 7955 $$
2 follow-up statements
890 WGUS71 KPBZ 010107 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 907 PM EDT THU MAY 31 2018 PAC031-053-121-010230- /O.CON.KPBZ.FF.W.0009.000000T0000Z-180601T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Venango PA-Clarion PA-Forest PA- 907 PM EDT THU MAY 31 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EDT FOR EAST CENTRAL VENANGO...NORTH CENTRAL CLARION AND SOUTHWESTERN FOREST COUNTIES... At 905 PM EDT, radar indicated heavy rain is ending in the warned area, but runoff will continue for the next several hours. FLASH FLOODING... Occurring. ESTIMATED RAINFALL... 2 to 3 inches. ADDITIONAL RAINFALL...Up to 1/2 inch. Some locations that may experience flooding include... Tionesta... Excessive rainfall over the warned area is causing mud slides near steep terrain. Route 62 is closed due to flooding and mudslides. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown. Most flood fatalities occur in vehicles. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. && LAT...LON 4152 7934 4137 7934 4136 7953 4151 7955 $$
950 WGUS71 KPBZ 010232 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 1032 PM EDT THU MAY 31 2018 PAC031-053-121-010236- /O.EXP.KPBZ.FF.W.0009.000000T0000Z-180601T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Venango PA-Clarion PA-Forest PA- 1032 PM EDT THU MAY 31 2018 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL VENANGO...NORTH CENTRAL CLARION AND SOUTHWESTERN FOREST COUNTIES WILL EXPIRE AT 1030 PM EDT... The heavy rain has ended and flood waters receded. Flooding is no longer expected to pose a threat. Motorists should use caution as there have been multiple reports of flooded roadways as well as rock and landslides. Please continue to heed any road closures. LAT...LON 4152 7934 4137 7934 4136 7953 4151 7955 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 31, 6:09 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 31, 6:09 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 609 PM EDT Thu May 31 2018 .SYNOPSIS... Periodic shower and thunderstorm chances can be expected for the remainder of the week as a series of disturbances cross the region. && .NEAR TERM /THROUGH FRIDAY/... Changes for the early eve update involved adjustments to POPs based on the latest radar and high res trends. In general, scattered thunderstorms will persist through the evening with emphasis north of I 80 due to an encroaching lake breeze, which is generating just enough forcing to overcome a very warm mid levels. Any severe threat should remain local and marginal, and will be dependant on sustained updraft into a drying mid levels, i.e., the downburst from evaporative cooling. Coverage should diminish during the overnight hours, but blossom again with an upper level trough approaching from the Great Lakes during the predawn of Friday. Friday appears to be the day that will have the greatest precipitation coverage out of the next seven days. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/... The chance for showers and thunderstorms will continue through the weekend with the upper trough slowing down and becoming a weak cutoff low over the mid-Atlantic states. Humidity levels will also begin to decrease slightly with northerly surface flow bringing some drier and cooler air into the region. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... The ECMWF and GFS differ on the timing of the next upper level system after the weekend cutoff low fades away. The current forecast brings the best chance of showers on Tuesday, although a slight chance of showers will remain in the forecast through Wednesday. Temperatures will be slightly below average through the week. && .AVIATION /22Z THURSDAY THROUGH TUESDAY/... VFR conditions expected through late this evening, marred only by an occasional thunderstorm for FKL/DUJ or ZZV. Broken stratocu expected during the predawn hours given amount of moisture in the boundary layer. IFR cigs are possible at FKL and DUJ in the 8-14z time frame. Once any IFR or MVFR burn off look for VFR weather. Winds will be light from the south-southwest. OUTLOOK... Brief restrictions are possible through the weekend with scattered showers and thunderstorms. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, May 31, 3:25 AM EDT, 17 hours 1 minute before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 325 AM EDT Thu May 31 2018 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021-509>514-010730- Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest- Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana- Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette- Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 325 AM EDT Thu May 31 2018 This Hazardous Weather Outlook is for western Maryland, east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Isolated severe thunderstorms are possible this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Locally heavy rain could result in localized flooding Friday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Special weather statement, May 31, 4:11 PM EDT, 4 hours 15 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 411 PM EDT THU MAY 31 2018 OHZ057-058-312045- Guernsey-Muskingum- 411 PM EDT THU MAY 31 2018 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY RAIN WILL AFFECT WESTERN GUERNSEY AND NORTHEASTERN MUSKINGUM COUNTIES... At 410 PM EDT, a strong thunderstorm was located near New Concord, or 8 miles west of Cambridge, moving east at 15 mph. Wind gusts of 40 to 50 mph are possible with this storm. Heavy rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. Locations impacted include... Cambridge... New Concord... Byesville... Lore City... Old Washington... Norwich... Otsego... Boden... Salt Fork State Park... Kimbolton... This includes the following highways... Interstate 70 in Ohio between mile markers 167 and 186. Interstate 77 in Ohio between mile markers 39 and 55. LAT...LON 3997 8180 4013 8180 4017 8144 3991 8147 TIME...MOT...LOC 2010Z 273DEG 15KT 4005 8174
Special weather statement, May 31, 4:53 PM EDT, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
453 PM EDT THU MAY 31 2018
OHZ058-312130-
Guernsey-
453 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT CENTRAL GUERNSEY COUNTY...
At 453 PM EDT, a strong thunderstorm was located over Cambridge,
moving east at 10 mph.
Wind gusts up to 40 to 50 mph are possible with this storm.
Locations impacted include...
Cambridge... Byesville...
Antrim... Lore City...
Old Washington... Salt Fork State Park...
This includes the following highways...
Interstate 70 in Ohio between mile markers 175 and 191.
Interstate 77 in Ohio between mile markers 41 and 50.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4007 8165 4012 8134 3995 8137 3995 8139
3993 8139 3998 8165
TIME...MOT...LOC 2053Z 271DEG 10KT 4002 8161Special weather statement, May 31, 7:09 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
709 PM EDT THU MAY 31 2018
OHZ058-068-312345-
Guernsey-Noble-
709 PM EDT THU MAY 31 2018
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHERN GUERNSEY AND NORTHERN NOBLE COUNTIES...
At 708 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Byesville to 10 miles south of New
Concord. Movement was east at 20 mph.
Wind gusts of 40 to 50 mph are possible with these storms.
Locations impacted include...
Caldwell... Byesville...
Quaker City... Senecaville...
Pleasant City... Cumberland...
Lore City... Old Washington...
Summerfield... Belle Valley...
Sarahsville... Salesville...
This includes the following highways...
Interstate 70 in Ohio between mile markers 180 and 190.
Interstate 77 in Ohio between mile markers 26 and 44.
Campers should consider seeking sturdy shelter until these storms
pass.
LAT...LON 3987 8169 4005 8151 4004 8123 3988 8124
3987 8124 3987 8131 3978 8132 3971 8139
3978 8170
TIME...MOT...LOC 2308Z 270DEG 19KT 4000 8152 3984 8171Special weather statement, May 31, 7:26 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Pittsburgh PA
726 PM EDT THU MAY 31 2018
PAZ007-010000-
Mercer-
726 PM EDT THU MAY 31 2018
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN MERCER COUNTY...
At 725 PM EDT, a strong thunderstorm was located near Greenville, or
14 miles northeast of Sharpsville, moving east at 20 mph.
Wind gusts up to 40 to 50 mph are possible with this storm.
Locations impacted include...
Greenville... Stoneboro...
Sandy Lake... Jamestown...
Fredonia... New Lebanon...
Sheakleyville... Maurice K Goddard State Park...
This includes Interstate 79 in Pennsylvania between mile markers 96
and 108.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4127 8005 4135 8045 4149 8043 4148 8013
4149 8012 4149 8001
TIME...MOT...LOC 2325Z 276DEG 17KT 4144 8034The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 8:12 PM EDT | Areal Flood Advisory | PBZ | Clarion, Forest, Venango | 2 hr |
| May 31, 9:04 PM EDT | Special Weather Statement | PBZ | Allegheny | 26 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.